Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

June 13, 2018Carbon County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 13, 2018, 9:55 PM EDT for Carbon County, Pennsylvania. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 9:55 PM EDT (01:55 UTC)
Expired
Jun 13, 2018, 10:45 PM EDT
In force
50 min
Issued by
NWS Philadelphia/Mount Holly

County Carbon County, PA

The radar

The Binghamton radar (KBGM), 129 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:27 PM EDTTSTM WND DMGArrowhead Lake, PADOWNED TREE IN WIRES AT INTERSECTION OF LOCUST RIDGE ROAD AND SPUR ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS81 KPHI 140155
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
955 PM EDT WED JUN 13 2018

PAZ054-055-140245-
Monroe-Carbon-
955 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON AND NORTHWESTERN
MONROE COUNTIES...

At 954 PM EDT, a strong thunderstorm was located over Sugar Notch, or
near Wilkes-Barre, moving southeast at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Lehighton, Mount Pocono, Tobyhanna, Jim Thorpe, Weatherly, Pocono
Pines, Pocono Raceway, Lake Harmony, Skytop, Mountainhome, Long Pond,
Albrightsville, Arrowhead Lake, Stoddartsville, Jonas, Meckesville,
Canadensis, Blakeslee, Penn Forest Reservoir and Christmans.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4125 7513 4081 7570 4096 7586 4098 7582
      4098 7580 4101 7573 4103 7574 4105 7577
      4109 7577 4113 7569 4112 7565 4123 7554
TIME...MOT...LOC 0154Z 296DEG 31KT 4121 7598 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 13, 7:17 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 13, 7:17 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
717 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A cold front will track through the area tonight. Strong high
pressure will build into the eastern U.S. Thursday through the
weekend. A cold front will approach the area early next week before
slowing down or stalling near or south of the area by midweek.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Considerable changes to the hourly PoP/weather grids for
tonight was made with the 630 PM ESTF. The forecast area should
remain dry through at least sunset aside from an isolated pop-
up shower west of the Fall Line. The line of convection that
was over W NY and W PA ahead of a cold front is expected to
arrive in our far N/W zones late this evening (10 PM - 12 AM).
The threat of severe storms should be waning by the time this
activity reaches the area. Nonetheless, given the strengthening
low-level wind field ahead of the front and favorable wet-
microburst environment (surface to theta-e differences of 25C),
a few of these storms (even if convection is technically elevated)
may be still be capable of producing strong winds. These showers
and storms will continue to weaken as they move southeast
through the I-95 corridor and coastal plain overnight.

Previous Discussion...
Surface analysis from late this afternoon indicated a surface
low positioned in the northern Great Lakes region with the main
surface cold front extending to the southwest across the
southern Great Lakes region and into the Midwest. This front
will continue to move south and east towards our area through
the evening hours. Guidance indicates this front will reach our
doorstep by midnight and continue pushing southeastward clearing
the Delmarva by 8 AM.

Temperatures are expected to remain generally in the 70s overnight
ahead of the cold front with light southwesterly wind. Temps will
fall quickly into the mid 60s behind the front with winds shifting
to northwesterly.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Breezy conditions should follow the cold frontal passage (fropa)
early Thursday morning. Dryer air will move into the region behind
this, providing for a refreshing relief from the rather humid
conditions we've experienced lately. This will aid in the formation
of a rather deep, well-mixed boundary layer by Thursday afternoon
which should allow for the transport of 40-50 knot winds near the
700 mb level to the surface. Taking this into consideration, winds
are expected to remain mostly westerly through the early afternoon
with gusts as high as 20-30 mph, especially in the Poconos. As this
downslope regime takes shape, adiabatic warming should work to
counteract cold air advection behind the front, thus high
temperatures are expected to remain relatively similar to today's
highs and trended a few degrees warmer than guidance in this regard.
Most areas should see highs near or just above 80 tomorrow,
including most of the coast.

Models are forecasting a secondary jet max to pivot around the
deepening upper-level trough over the Northeast, which will help in
the formation of a secondary cold front. This front will move
through the area from northwest to southeast. Forecast soundings
show relatively low dewpoints throughout the atmospheric column for
this time of year, and therefore a mostly clear and dry day can be
expected for much of the area on Thursday. A few more clouds are
possible for the northern areas as the low continues to deepen to
our north. Winds will begin to shift more to the northwest behind
this front.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Overview...the period starts with surface high pressure building
into the region. The center of the high will shift from Ohio Valley
early on Friday to the North Carolina coast late on Saturday. As
this occurs mid-level ridging will take shape and peak Sunday. A mid-
level trof will once again again strengthen across the Northeast and
Mid-Atlantic on Monday and persist into Wednesday. This trof will
send a cold front through all or most of the region on Tuesday into
Wednesday.

Temperatures...For reference, normals for PHL are in the low 60s and
low 80s. Temperatures will be right around normal to slightly below
on Friday. The region will see an uptick on Saturday. This will
start a string of above normal days. The heat looks like it will
peak on Monday before the arrival of the cold front. Monday looks
quite humid with highs in the lower/mid 90s and dewpoints in the
lower 70s.

Precipitation...No precipitation is expected across the region
Thursday night through Saturday. Slight chance PoPs remain sprinkled
across the region Saturday night into Sunday. Most will remain dry
as any convective system that develops, well to our west, will have
to get over the mid-level ridge and trudge through a harsh
downsloping environment. PoPs increase Monday into Tuesday as the
cold front approaches and the mid-level trof deepens. PoPs remain in
for Wednesday, but are low confidence, and will depend upon the said
front stalling in our vicinity.

Winds...Models are signing a different tune today compared to 24
hours ago. After the initial CAA induced winds on Thursday, speeds
are now forecast to remain up on Friday as well. Not as high as
Thursday, but noticeable up to 20 mph. The gradient is now expected
to slacken off Friday night and then remain, for the most part, 15
mph or less through the remainder of the period. As the interior
heats up during the period, seabreeze and bay breeze
circulations will develop and be noticeable on areas beaches.

Potential Impacts...The probability for widespread hazardous weather
is low.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

A prevailing southwesterly flow early this evening will shift to the
west, then the northwest, during the late evening and early
overnight hours as a cold front moves across the area from west to
east. There could be some gusts up to 25 knots as the front passes
through. Calmer winds are expected during the late overnight hours
before picking up again on Thursday, with gust in the 25 to 30 knot
range, possibly as high as 35 knots in the higher elevations. A fews
showers can be expected in the vicinity of the front, an an isolated
thunderstorm is possible as well. Skies should clear quickly once
the front moves through, with VFR conditions expected on
Thursday.

Outlook...

Thursday night...VFR expected. NW winds 5 to 15 kts. Some gusts up
to 20 kts.

Friday...VFR expected. NW winds up to 20 kts. Gusts up to 25 kts possible
close to the shore.

Friday night and Saturday...VFR with light W to NW winds.

Saturday night and Sunday...Mainly VFR. There is a slight chance of
storms during this period. Winds will become SW below 10 kts
Saturday night and 5 to 15 kts on Sunday.

Sunday night and Monday...Mainly VFR. There is a chance of storms
during this period. S to SW winds 5 to 15 kts.

&&

.MARINE...
A cold front will cross the waters tonight and winds will shift to
west, then northwest, with gusts near 25 kt in the vicinity of the
front as it moves through, before tapering off during the late
overnight hours. Winds are expected to pick up again on Thursday,
with gusts in the 25 to 30 KT range possible near shore, with
slightly lower winds further off the coast. Seas will respond as
well, increasing to around 4 feet on Thursday. A few showers and
perhaps an isolated thunderstorm is possible tonight with the
frontal passage.

Outlook...

Thursday night...West to northwest winds 10 to 20 kts with gusts
approaching small craft advisory criteria. No precipitation expected.

Friday...Northwest winds 10 to 20 kts with gusts approaching small
craft advisory criteria in the morning. Winds diminishing in the
afternoon. No precipitation expected.

Friday night...Sub-advisory winds/seas. Light northwest winds. No
precipitation expected.

Saturday and Saturday night...Sub-advisory winds/seas. Southwest to
west winds up to 15 kts. No precipitation expected.

Sunday and Monday...Sub-advisory winds/seas. Southwest winds up to
15 kts. Chance of showers and thunderstorms.

RIP CURRENTS...

The rip current risk for the rest of today and this evening is low.

A moderate risk of rip currents may occur along the New Jersey coast
on Thursday as strong northwest winds and medium-period swell
combine with the new-moon phase to generate conditions somewhat
favorable for dangerous rip currents. The risk of dangerous rip
currents should be lower on Friday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 10 PM this evening to 8 PM EDT
     Thursday for ANZ450>455.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ430-431.

&&

Synopsis...Kruzdlo
Near Term...Klein/Staarmann
Short Term...Davis/O'Hara
Long Term...Kruzdlo
Aviation...Kruzdlo/Miketta
Marine...Kruzdlo/Miketta
Hazardous weather outlook, Jun 13, 9:26 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
926 PM EDT Wed Jun 13 2018

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ060>062-070-071-101>106-150130-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity are expected Sunday and especially Monday. A heat
advisory may be needed for portions of the area on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-150130-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate risk for the formation of dangerous rip currents
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-150130-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

PAZ054-055-150130-
Carbon-Monroe-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Thunderstorms will move into the area this evening. A few of these
storms may contain damaging winds. There is also a potential for a
tornado to develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity are expected Sunday and especially Monday. A heat
advisory may be needed for portions of the area on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-150130-
Delaware Beaches-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jun 13, 9:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
955 PM EDT WED JUN 13 2018

PAZ054-055-140245-
Monroe-Carbon-
955 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON AND NORTHWESTERN
MONROE COUNTIES...

At 954 PM EDT, a strong thunderstorm was located over Sugar Notch, or
near Wilkes-Barre, moving southeast at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Lehighton, Mount Pocono, Tobyhanna, Jim Thorpe, Weatherly, Pocono
Pines, Pocono Raceway, Lake Harmony, Skytop, Mountainhome, Long Pond,
Albrightsville, Arrowhead Lake, Stoddartsville, Jonas, Meckesville,
Canadensis, Blakeslee, Penn Forest Reservoir and Christmans.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4125 7513 4081 7570 4096 7586 4098 7582
      4098 7580 4101 7573 4103 7574 4105 7577
      4109 7577 4113 7569 4112 7565 4123 7554
TIME...MOT...LOC 0154Z 296DEG 31KT 4121 7598

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:56 PM EDTSevere Thunderstorm WarningPHIWarren49 min
Jun 13, 11:27 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset, Warren33 min
Jun 13, 11:59 PM EDTSpecial Weather StatementPHISomerset31 min
Jun 13, 10:07 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe53 min
Jun 13, 10:39 PM EDTTornado WarningPHIMonroe36 min

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.